Winter Storm, Ransom
- When
- December 8, 6:00 PM CST to December 9, 3:22 PM CST
- Where
- Ransom forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Four to six inches of snow fell south of the Interstate 94 corridor in North Dakota. The highest amount, six inches, fell west of Fairmount.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Four to six inches of snow fell south of the Interstate 94 corridor in North Dakota. The highest amount, six inches, fell west of Fairmount. As wind speeds increased on the 9th, visibilities due to blowing snow lowered, especially in open country. Several observation sites reported wind gusts as high as 45 mph. Temperatures on the 9th also ranged in the single digits above zero, which in combination with the winds resulted in wind chill readings from 25 below to 35 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 8, 3:09 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CST SAT DEC 8 2012
.SHORT TERM...
QUITE CHALLENGING TODAY. MODELS KEEP TRACKING LOW A BIT FARTHER
SOUTH EACH RUN AND 12Z GFS AND LATEST RAP MODEL GO ALONG WITH 00Z
AND 12Z EURO IN HAVING LOW JUST NORTH OR NORTHEAST OF SIOUX FALLS
AT 12Z SUN. TRACK OF MID LEVEL LOW WOULD BRING HEAVIEST SNOW INTO
MOSTLY NORTHERN INTO NORTHEAST AND EAST CENTRAL SOUTH DAKOTA
TOWARD PERHAPS ST CLOUD AND THE NRN TWIN CITIES METRO AREA
OVERNIGHT INTO SUNDAY. THUS HEAVIEST SNOW NOW JUST CLIPS THE FAR
SOUTH FCST AREA IN WARNING AREA. FARTHER SOUTH TRACK GIVES A BIT
MORE CONFIDENCE NOW TO LEAVING STRETCH FROM VALLEY CITY TO FARGO
TO PARK RAPIDS IN ADVISORY FOR UP TO 4 INCHES WITH LESS FARTHER
NORTH.
NOW WILL ADD A FEW COUNTIES IN THE FAR NORTH ALONG ND/MB
BORDER TO WINTER WX ADVISORY TONIGHT AS AREA THERE RECEIVED 4
INCHES OF FLUFF ACCORDING TO SPOTTERS AND WILL EASILY BLOW AROUND
TONIGHT AS WINDS UP THERE INCREASE TO AROUND 20 MPH. PLUS WIND
CHILLS WILL DROP TO BELOW -25F LATER TONIGHT.
925 MB WINDS FARTHER SOUTH WILL INCREASE GREATLY 06Z TO 09Z FROM
NEAR GRAND FORKS SOUTH INTO ERN SD WITH 40-45 KTS THERE AND DUE TO
PRESSURE GRADIENT AND COLD ADVECTION SHOULD SEE GUSTS OVER 30 KTS
ESP IN SE ND IN THAT 09Z TO 18Z PERIOD. WINDS WILL HIT AFTER THE
MAIN SNOW AND WITH MAIN SNOW BEING LESS IN ALL BUT FAR SOUTH THAN
EARLIER THINKING STILL THINK ADV OK RIGHT NOW. COULD SEE BLIZZARD
CONDITIONS DEVELOP HOWEVER BUT QUITE IFFY ON THIS...MORE OF AN
OPEN COUNTRY THING VS IN TOWN AS MAIN SNOWFALL ITSELF IS JUST A
BIT SOUTH. EVE SHIFT CAN MONITOR.
SYSTEM WILL MOVE EAST SUNDAY AND SNOW AND WIND WILL
DIMINISH...SNOW FIRST THEN WIND. VERY COLD WITH 12Z-18Z WIND
CHILLS TO -30 IN THE FAR NORTHWEST FCST AREA. WILL LET MID SHIFT
ISSUE ANY WC HEADLINES. DIDNT WANT TO EXTEND WINTER WX HEADLINES
PAST 12Z SUN UP IN THE FAR NORTHWEST AS WINDS WILL DIMINISH THERE
FIRST.
HIGH PRESSURE WILL MOVE IN SUN NIGHT AND SOME SPOTS WILL GET INTO
THE NEGATIVE TEENS. CLOUDS WILL MOVE IN LATE SUN NIGHT INTO MONDAY
AND TUESDAY AS SEVERAL SHORT WAVES MOVE THROUGH BUT DOES LOOK
MAINLY DRY. COULD BE A FEW SPITS OF -SN BUT DID NOT MENTION YET.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
12 UTC GFS/ECMWF IN REASONABLE AGREEMENT NEXT WEEK...BOTH SHOWING
NORTHWEST FLOW ALOFT SHIFTING TO THE WEST/SOUTHWEST THROUGH THE
PERIOD. BEST CHANCE FOR SNOW WILL BE ALONG AND NORTH OF THE HIGHWAY
2 CORRIDOR ON WEDNESDAY AS A WEAK SHORT-WAVE MOVES ACROSS SOUTHERN
CANADA. THURSDAY INTO EARLY NEXT WEEKEND LOOK MAINLY DRY AS MAJORITY
OF ENERGY ALOFT GETS SHUNTED TO THE SOUTH WITH FOUR CORNERS TROUGH.
THIS FEATURE EJECTS NORTHEASTWARD AND INTO SOUTHEAST MN/WEST CENTRAL
WI BY SATURDAY...SO WILL NEED TO WATCH FOR ANY NORTHWARD OR WESTWARD
SHIFTS...REQUIRING AN INCREASE IN THE CURRENT ALL BLEND 20 POPS.
TEMPERATURES WILL BE SEASONABLE ON WEDNESDAY WITH HIGHS IN THE 20S
BEFORE A COOL-DOWN FOR THE LATTER HALF OF THE WEEK AFTER A COLD
FRONT MOVES THROUGH WEDNESDAY NIGHT. HIGHS THURSDAY/FRIDAY WILL
RANGE FROM THE SINGLE DIGITS ABOVE ZERO TO THE UPPER TEENS TO NEAR
20 DEGREES.
&&
.AVIATION...
MVFR/IFR CEILINGS WILL CONTINUE THIS EVENING AND OVERNIGHT...WITH
INCREASING SNOW CHANCES FROM WEST TO EAST AS A STRONG LOW PRESSURE
SYSTEM TRACKS ACROSS SD INTO WEST CENTRAL MN. EXPECT REDUCTIONS IN
VISIBILITY AS LOW AS 1/4 SM FROM SNOW AND WIND...ESPECIALLY BY 12
UTC SUNDAY AT VALLEY AIRFIELDS. WINDS WILL SHIFT TO THE NORTH
BETWEEN 00 AND 06 UTC THIS EVENING AND GUST TO 30 KTS OR MORE BY
SUNDAY MORNING. ATTEMPTED TO SIMPLIFY 18 UTC TAFS AS MUCH AS
POSSIBLE...BUT AMENDMENTS WILL BE NECESSARY. EXPECT SLOWLY
IMPROVING CONDITIONS LATE IN THE PERIOD FROM NORTHWEST TO
SOUTHEAST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SUNDAY FOR NDZ024-026>030-038-039.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR NDZ049-052-053.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR NDZ006>008-014>016-054.
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SUNDAY FOR MNZ001>003-013>017-022>024-027-028.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR MNZ029>032-040.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY FOR MNZ004-007.
&&
RIDDLE/ROGERSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CST SAT DEC 8 2012 MNZ029>032-040-NDZ049-052-053-091300- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM- SARGENT-RICHLAND- 700 AM CST SAT DEC 8 2012 WINTER STORM WARNING IS IN EFFECT FOR TONIGHT AND SUNDAY THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT FOUR TO SIX INCHES OF SNOW IS EXPECTED FOR TONIGHT AND SUNDAY. THE MAJORITY OF THE SNOW SHOULD FALL TONIGHT. ALSO NORTH WINDS WILL INCREASE LATER TONIGHT AND CREATE POOR VISIBILITIES DUE TO BLOWING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL START MOVING EAST ON SUNDAY. WINDS WILL BE STRONG YET SUNDAY MORNING AND WILL CREATE LOW VISIBILITIES DUE TO BLOWING SNOW. WINDS WILL START TO DECREASE IN THE AFTERNOON. LOW PRESSURE WILL DEVELOP OVER WESTERN SOUTH DAKOTA TODAY AND MOVE ACROSS SOUTHERN SOUTH DAKOTA AND SOUTHERN MINNESOTA SUNDAY. THE LOW PRESSURE WILL PRODUCE THE SNOW AND WINDY CONDITIONS FOR TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ001>003-013>017-022>024-027-028-NDZ014-024-026>030-038-039- 091300- WEST POLK-NORMAN-CLAY-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-BENSON-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-BARNES-CASS- 700 AM CST SAT DEC 8 2012 WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT AND SUNDAY THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT TWO TO FIVE INCHES OF SNOW IS EXPECTED FOR TONIGHT AND SUNDAY. THE MAJORITY OF THE SNOW SHOULD FALL TONIGHT. ALSO NORTH WINDS WILL INCREASE LATER TONIGHT AND CREATE POOR VISIBILITIES DUE TO BLOWING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL START MOVING EAST ON SUNDAY. WINDS WILL BE STRONG YET SUNDAY MORNING AND WILL CREATE LOW VISIBILITIES DUE TO BLOWING SNOW. WINDS WILL START TO DECREASE IN THE AFTERNOON. LOW PRESSURE WILL DEVELOP OVER WESTERN SOUTH DAKOTA TODAY AND MOVE ACROSS SOUTHERN SOUTH DAKOTA AND SOUTHERN MINNESOTA SUNDAY. THE LOW PRESSURE WILL PRODUCE THE SNOW AND WINDY CONDITIONS FOR TONIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ004>009-NDZ006>008-015-016-054-091300- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-RAMSEY-EASTERN WALSH- WESTERN WALSH- 700 AM CST SAT DEC 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CST SAT DEC 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 3 E MCLEOD 46.39N 97.24W
12/08/2012 M1.0 INCH RICHLAND ND CO-OP OBSERVER
&&
HOPKINSThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417019, 417020, 417021.